Editorials

Reducing paracetamol overdoses

BMJ 1996; 313 doi: https://doi.org/10.1136/bmj.313.7070.1417 (Published 07 December 1996) Cite this as: BMJ 1996;313:1417
  1. Elizabeth Fagan,
  2. Gary Wannan
  1. Professor Section of Hepatology, Rush Presbyterian St Luke's Medical Center, Chicago, Illinois 60612, USA
  2. Senior house officer Maudsley Hospital, London, SE5 8AZ

    More likely to succeed through public education than package labelling

    Medicines containing paracetamol (acetaminophen) are the commonest cause of intentional drug overdose in Britain1 2 3 4 and are increasingly implicated elsewhere in Europe3 and the United States. Around 70 000 cases of paracetamol overdose occur annually in Britain, and numbers are growing.4 Fortunately, death from overdose is rare—about 200 cases a year in Britain—against a remarkable safety record of 30 million packs containing paracetamol sold each year.1 2 3 4 Hospital resources have been concentrated on trying to anticipate the few patients most likely to develop serious liver injury after overdose5 6 since many deaths are preventable by early intervention, including treatment with the antidote N-acetylcysteine.5 6 A bigger problem, however, is how to predict who is going to take an overdose and how to stop them.

    Last month, Britain's Medicines Control Agency launched a programme of consultation on the availability of solid dose analgesics, including paracetamol.7 The aim is to reinforce …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe